A recent research review, published in The Journal of the American Osteopathic Association, has found that patients taking antidepressants are 40% more expected to experience severe gastrointestinal bleeding.
Specialists say individuals with depression while taking antidepressants should weigh the risks associated with these types of medications. Researchers noted that nearly 13% of Americans aged 12 and older take an antidepressant of some kind.
Therefore, risks associated with antidepressants should be considered before taking them. This is because selective serotonin reuptake inhibitors (SSRIs) have been found to carry an increased risk of internal bleeding. SSRIs are one of the most commonly prescribed classes of drugs used for the treatment of depression.
Trade names of SSRI class include Celexa, Paxil, Prozac, and Zoloft, among others. The risk is even increased when an SSRI treatment is joint with over-the-counter pain relievers.
Researchers reported that patients should be aware of this information, and weigh the benefits and risks before taking SSRIs.
Adverse side effects
Selective Serotonin Reuptake Inhibitors (SSRIs) belongs to an interesting class of drug. They are one of the most commonly prescribed drugs for depression, but the particular way they work is not yet understood.
It is supposed that these drugs limit the reabsorption, or reuptake, of serotonin into a cell, which raises the levels of serotonin.
Hence, higher levels of serotonin have been linked to a higher sense of comfort, so it may not be shocking that these drugs are often used against depression.
Other uses for these drugs include treating anxiety disorders, post-traumatic stress disorders, obsessive-compulsive disorders, and certain sexual disorders. But the list of SSRIs associated side effects is long enough to make any potential patient think twice.
One of the more common side effects of SSRIs is sexual dysfunction in both men and women. Other side effects comprise serotonin syndrome, which can be deadly.
When SSRIs combined with anticoagulants or antiplatelet drugs, there is an augmented risk of gastrointestinal bleeding. Examples consist of aspirin, nonsteroidal anti-inflammatory drugs (NSAIDs), and fish oil. Prescription medicines like warfarin (Coumadin) and clopidogrel (Plavix) will increase the risk of bleeding as well.
Education is crucial
This study does not show that SSRIs are lethal, or that people taking antidepressants should instantly cease their use. But it does place a stress on the importance of its education.
Physicians are normally aware of the bleeding risk, but patients are not. Thus, it’s vital for health professionals to help fill this knowledge gap with patients.
The telltale signs of gastrointestinal bleeding comprise dark, tarry stool or bright red blood in the stool. The first 30 days of SSRI therapy are important when it comes to monitoring.
It is significant to weigh the hazards versus benefits of starting or continuing medicines which may increase bleeding risk, specifically since that risk may compound with simultaneous use.
Providers and pharmacologists should teach patients about detecting signs and symptoms of gastrointestinal bleeding which is more common and intracranial bleeding (less common).
Moreover, pharmacists should conduct a detailed medication history at each visit if the patient takes an SSRI to check the use of over-the-counter therapies that patients often start themselves.
The bottom line
SSRI have commonly prescribed medications like antidepressants, but they can also interact with common over-the-counter medicines in hostile ways.
One of those major side effects is the gastrointestinal bleeding risk.
It is very important to know the risk associated with any medication. Consult your physician about the medications you are taking, both prescription and nonprescription, and weigh the risks and benefits.